Alert archive / Indiana / Gale Warnings in 2020
Gale Warning 9, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Mar 19, 2020, 4:13 AM EDT. It took effect at Mar 20, 2020, 4:03 AM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2020, 4:13 AM EDT (08:13 UTC)
- In effect from
- Mar 20, 2020, 4:03 AM EDT
- Expired
- Mar 20, 2020, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
298 WHUS73 KIWX 190813 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 413 AM EDT Thu Mar 19 2020 LMZ043-046-191615- /O.UPG.KIWX.GL.A.0007.200320T1200Z-200321T0000Z/ /O.NEW.KIWX.GL.W.0009.200320T1200Z-200321T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 413 AM EDT Thu Mar 19 2020 ...GALE WARNING IN EFFECT FROM 8 AM TO 8 PM EDT FRIDAY... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect from 8 AM to 8 PM EDT Friday. The Gale Watch is no longer in effect. * WINDS...Northwest 20 to 25 knots with gusts to 35 knot gales veering north Friday afternoon. * WAVES...6 to 12 feet, occasionally to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
7 follow-up statements
118 WHUS73 KIWX 191448 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1048 AM EDT Thu Mar 19 2020 LMZ043-046-192300- /O.NEW.KIWX.SC.Y.0028.200319T1800Z-200320T1200Z/ /O.CON.KIWX.GL.W.0009.200320T1200Z-200321T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1048 AM EDT Thu Mar 19 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM EDT FRIDAY... ...GALE WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT FRIDAY... * WINDS...Southeast to south at 15 to 25 knots later today into tonight. Gusts up to 30 knots. Winds then veer to the northwest on Friday at 20 to 25 knots, with gusts up to 35 knot gales. * WAVES...Building to 2 to 5 feet tonight, then 6 to 12 feet, occasionally to 15 feet, on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
848 WHUS73 KIWX 191937 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 337 PM EDT Thu Mar 19 2020 LMZ043-046-200345- /O.CON.KIWX.SC.Y.0028.000000T0000Z-200320T1200Z/ /O.CON.KIWX.GL.W.0009.200320T1200Z-200321T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 337 PM EDT Thu Mar 19 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... ...GALE WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT FRIDAY... * WINDS...Southeast to south at 15 to 20 knots later today into tonight. Gusts up to 25 knots. Winds then veer to the northwest on Friday at 20 to 25 knots, with gusts up to 35 knot gales. * WAVES...Building to 2 to 5 feet tonight, then 6 to 12 feet, occasionally to 15 feet, on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
284 WHUS73 KIWX 200207 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1007 PM EDT Thu Mar 19 2020 LMZ043-046-201015- /O.CON.KIWX.SC.Y.0028.000000T0000Z-200320T1200Z/ /O.CON.KIWX.GL.W.0009.200320T1200Z-200321T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1007 PM EDT Thu Mar 19 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... ...GALE WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT FRIDAY... * WINDS...Southeast to south at 15 to 20 knots tonight. Gusts up to 25 knots. Winds then veer to the northwest on Friday at 20 to 25 knots, with gusts up to 35 knot gales. * WAVES...Building to 2 to 5 feet tonight, then 6 to 12 feet, occasionally to 15 feet, on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
482 WHUS73 KIWX 200803 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 403 AM EDT Fri Mar 20 2020 LMZ043-046-201615- /O.CAN.KIWX.SC.Y.0028.000000T0000Z-200320T1200Z/ /O.EXT.KIWX.GL.W.0009.200320T0803Z-200321T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 403 AM EDT Fri Mar 20 2020 ...GALE WARNING NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Northern Indiana has cancelled the Small Craft Advisory. * WINDS...North 20 to 30 knots with gusts up to 35 knot gales. * WAVES...6 to 12 feet occasionally to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
390 WHUS73 KIWX 201438 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1038 AM EDT Fri Mar 20 2020 LMZ043-046-202245- /O.CON.KIWX.GL.W.0009.000000T0000Z-200321T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1038 AM EDT Fri Mar 20 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...North 20 to 30 knots with gusts up to 35 knot gales. * WAVES...6 to 12 feet occasionally to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
238 WHUS73 KIWX 201941 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 341 PM EDT Fri Mar 20 2020 LMZ043-046-210345- /O.CON.KIWX.GL.W.0009.000000T0000Z-200321T0000Z/ /O.NEW.KIWX.SC.Y.0029.200321T0000Z-200321T1500Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 341 PM EDT Fri Mar 20 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT SATURDAY... * WINDS...North 20 to 30 knots with gusts up to 35 knot gales through early this evening. Winds will diminish and veer to the northeast tonight into Saturday morning. * WAVES...6 to 12 feet occasionally to 15 feet late this afternoon, subsiding to 3 to 6 feet by Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
744 WHUS73 KIWX 202358 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 758 PM EDT Fri Mar 20 2020 LMZ043-046-210800- /O.EXP.KIWX.GL.W.0009.000000T0000Z-200321T0000Z/ /O.CON.KIWX.SC.Y.0029.200321T0000Z-200321T1500Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 758 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY... ...GALE WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING... * WINDS...North 10 to 20 knots. Winds will veer to the northeast overnight and into Saturday morning. * WAVES...6 to 10 feet occasionally to 13 feet this evening, subsiding to 4 to 7 feet occasionally to 9 feet after midnight. Waves 2 to 4 feet by Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Mar 19, 1:32 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 19, 1:32 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
132 AM EDT Thu Mar 19 2020
.SYNOPSIS...
Issued at 130 AM EDT Thu Mar 19 2020
A strong storm system lifts up through the Upper Midwest and
brings widespread showers and a rumble of thunder this afternoon.
A second wave of showers and thunderstorms is expected this
evening. Some of these storms will possibly be severe across
Indiana, along with locally heavy rainfall. Temperatures will
climb into the 60s this afternoon and remain in the 60s into
tonight. Much colder and drier air then follows in during the
daytime hours on Friday and persists into this weekend.
&&
.SHORT TERM...(Tonight)
Issued at 215 PM EDT Wed Mar 18 2020
Broad rain shield in advance of well defined sw disturbance over nrn
MO will advance quickly ewd this evening. Short amplitude sfc
ridge follows quickly in behind but brief as flow comes around
quickly toward daybreak ahead of next upstream disturbance lifting
out of the swrn US. Rapid sys movement will generally limit
overall rain amounts to between 0.25-0.50 although near 1 inch
amounts possible far se invof KAOH where some embedded convective
elements may arise.
&&
.LONG TERM...(Thursday through Tuesday)
Issued at 215 PM EDT Wed Mar 18 2020
Secondary upstream wave lifts quickly across the upper midwest Thu
aftn. Downstream warm sector expands rapidly nwd in response to
significant low level warm advection and commensurate strong low
level wind fields approaching 70kts Thu evening. In combination with
substantial theta-e ridging nearing 330K, and overspreading leftover
EML an implied potential sig svr risk of damaging winds exists mid
to late evening esp along/south of the US30 corridor. In addition an
additional risk of some significant rainfall exists given deep warm
cloud depths and unseasonable 1.5" PWAT.
Otherwise progressive flow aloft drives this sys out late Thu night
and have cut back Fri am pops. Strong cold advection and gusty
northwest winds will drive mild morning temps of 55-60 down into the
low to mid 30s by evening as expansive nrn plains ridge settles into
the wrn lake by Sat aftn, making for a another chilly/windy day.
Thereafter the March rollercoaster continues with slow moderation
Sun/Mon before accelerating Tue-Wed ahead of next rain maker late
Tue. Continued unsettled/wet pattern remains with another
substantial/potent sys slated for late week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 130 AM EDT Thu Mar 19 2020
Moisture remains trapped beneath shallow thermal inversion with
widespread IFR and spotty LIFR ceilings throughout the region.
Some improvement by late morning as mixing winds increase, though
anticipate most of daytime hours in fueling/alternate criteria.
Focus then on timing of showers associated with initial
prefrontal wave in late evening. Also, have ramped wind speeds
associated with low level shear at base of elevated mixed layer,
given trends of continued rapid low level jet.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Watch from Friday morning through late Friday
night for INZ003.
MI...Lakeshore Flood Watch from Friday morning through late Friday
night for MIZ077.
OH...NONE.
LM...Gale Watch from Friday morning through Friday evening for LMZ043-
046.
&&
SYNOPSIS...Murphy
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 18, 3:50 PM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 350 PM EDT Wed Mar 18 2020 LMZ043-046-191000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 350 PM EDT Wed Mar 18 2020 ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Thunderstorms are possible Thursday afternoon and evening. INZ003-MIZ077-191000- La Porte-Berrien- 350 PM EDT Wed Mar 18 2020 /250 PM CDT Wed Mar 18 2020/ ...LAKESHORE FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. Thunderstorms with strong to severe storms possible Thursday evening, with damaging winds being the main threat. Lakeshore flooding and beach erosion are likely Friday as waves on Lake Michigan reach 8 to 12 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ004>009-014-016>018-MIZ078>081-OHZ001-002-004-005-015-016-024-025- 191000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall- Kosciusko-Whitley-Allen IN-Cass MI-St. Joseph MI-Branch-Hillsdale- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 350 PM EDT Wed Mar 18 2020 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Widespread rain is expected Thursday afternoon and evening, with periods of moderate to heavy rainfall. This could lead to minor flooding of low lying areas, streams and some rivers. Thunderstorms with strong to severe storms are possible Thursday evening, with damaging winds being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ012-013-015-020-022>027-032>034-191000- Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells- Adams-Grant-Blackford-Jay- 350 PM EDT Wed Mar 18 2020 /250 PM CDT Wed Mar 18 2020/ This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Widespread rain is expected Thursday and early Friday, with periods of moderate to heavy rainfall. This could lead to minor flooding of low lying areas, streams and some rivers. Thunderstorms with strong to severe storms Thursday evening are quite possible, with damaging winds being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:22 PM EDT | River Flood Warning | IWX | Adams, Wells | 4 days |
| Mar 18, 10:22 PM EDT | River Flood Warning | IWX | Wells | 37 hr |
| Mar 19, 4:09 AM EDT | Lakeshore Flood Warning | IWX | 49 hr | |
| Mar 19, 10:48 AM EDT | Small Craft Advisory | IWX | 17 hr | |
| Mar 19, 11:39 AM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.